walgreen pharmacy missouri city houston

Lorraine: Dr Amir says spine could shrink if deficient in vitamin D

We use your sign-up to provide content in ways you’ve consented to and to improve our understanding of you. This may include adverts from us and 3rd parties based on our understanding. You can unsubscribe at any time. More info

Vitamin D is a vital hormone that can be eaten or made naturally by the body. It is recognised for its protective role against neurodegenerative and immune diseases, but scientists are actively investigating other possible functions. Doctors are now raising awareness of risks that could come from overdosing on the vitamin, after one man was hospitalised.

A team of doctors have warned vitamin D users that overdosing on the supplement is both possible and harmful after treating a man who was hospitalised for eight days for overdosing.

The healthcare professionals highlighted that cases of “hypervitaminosis D” are on the rise, miralax for toddlers constipation and are linked to a wide range of potentially serious health issues.

The warning follows the case of a middle-aged man, who was admitted to hospital after complaining of recurrent vomiting, nausea, abdominal pain and leg cramps.

The patient’s symptoms had persisted for approximately three months, starting at around one month into an intensive supplementation regimen on the advice of a nutritional therapist.

The sufferer complained of several symptoms including tinnitus, weight loss, increased thirst and diarrhoea, which did not reverse after supplementation was stopped.

It transpired he had taken doses of more than 20 over-the-counter supplements every day, alongside other vitamins, minerals, nutrients and probiotic supplements.

What’s more, medical tests revealed vitamin D levels in the patient’s blood exceeded the required amount seven times – which also led to high levels of calcium too.

The fat-soluble vitamin D has long been known to help the body absorb and retain calcium and phosphorus – which are both critical for building bone.

The authors of the case report wrote: “Globally, there is a growing trend of hypervitaminosis D, a clinical condition characterised by elevated serum vitamin D3 levels.

“Given its slow turnover, during which vitamin toxicity develops, symptoms can last for several weeks.”

According to the Medical Express, symptoms of hypervitaminosis are varied and generally result from a build-up of calcium in the blood.

Signs can include drowsiness, confusion, apathy, psychosis, stupor, coma, anorexia, abdominal pain, vomiting, constipation, peptic ulcers, pancreatitis, high blood pressure, and abnormal heart rhythm.

“This case report further highlights the potential toxicity of supplements that are largely considered safe until taken in unsafe amounts or in unsafe combinations,” added the authors.

A well-known complication of low vitamin D levels is rickets, which results from low levels of calcium the body needs to build bones.

For this reason, the Government advises that everyone consider taking a daily vitamin D supplement during the autumn and winter, according to the NHS.

The health body adds: “People at high risk of not getting enough vitamin D, all children aged one to four, and all babies (unless they’re having more than 500 ml of infant formula a day) should take a daily supplement throughout the year.“

Because vitamin D is created by the body through the action of sunlight, populations with less exposure to the sun are at higher risk of deficiency.

The Harvard T.H Chan School of Public Health explains: “Few foods naturally contain vitamin D, though some foods are fortified with the vitamin.

“For most people, the best way to get enough vitamin D is taking a supplement because it is hard to eat enough through food.”

Some good dietary sources include certain types of fish, beef liver, and mushrooms.

Source: Read Full Article